Florida, 2007

Lightning Strike in Florida, June 24, 2007

June 24, 2007 · NWS MLB · 1 event in 1 county or zone

Lightning damaged a home in Winter Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Lightning damaged a home in Winter Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 24, 1:33 PM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 24, 1:33 PM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
233 PM EDT SUN JUN 24 2007

.DISCUSSION...
THROUGH EVENING...SUBTLE 850-600 MB SHORT-WAVE TROUGH/VORT MAX OFF
THE NATURE COAST HAS NESTLED ITSELF BETWEEN TWO ANTICYCLONIC
CELLS...ONE ACROSS SC/GA AND THE OTHER FURTHER SOUTH ACROSS THE FL
STRAITS. CONSEQUENTLY...MID-LEVEL LAPSE RATES ACROSS THE NORTHERN
COUNTIES HAVE STEEPENED WITH 500 MB TEMPS AROUND -8C. THE EAST COAST
SEA BREEZE HAS DEVELOPED AND WILL CONTINUE TO MARCH INLAND THROUGH
THE REMAINDER OF THE AFTERNOON. LOWER LEVELS OF THE ATMOSPHERE ARE
CONSIDERABLY MORE MOIST THAN THEY WERE 24 HOURS AGO ACROSS THE
ORLANDO METRO AREA...WITH SURFACE DEWPOINTS GENERALLY IN THE UPPER
60S. ISOLATED STORMS WILL DEVELOP THROUGH THE LATE AFTERNOON AND
EARLY EVENING IN THE AREAS OF STRONGEST MOISTURE CONVERGENCE...
MAINLY FROM OSCEOLA COUNTY NORTHWARD. ALTHOUGH WIDESPREAD CONVECTION
IS NOT EXPECTED...SOME STORMS WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...STRONG WIND GUSTS AND VERY HEAVY RAIN.

REST OF TONIGHT...CONVECTION WILL GRADUALLY FIZZLE OUT ACROSS THE
WESTERN INTERIOR...AS THE MID-LEVEL VORT DISSIPATES AND WITH THE
LOSS OF HEATING THIS EVENING. SKIES WILL NOT CLEAR OUT ENTIRELY
HOWEVER...AS MID AND UPPER LEVEL CONVECTIVE DEBRIS FROM ACTIVITY
UPSTREAM MOVES ACROSS THE PENINSULA. WITH LIGHT WINDS...EXPECT MIN
TEMPS RIGHT ABOUT AVERAGE IN THE LOWER 70S.

MON...HIGH PRESSURE RIDGE WILL BECOME ESTABLISHED NORTH OF THE AREA
WHICH WILL ALLOW FOR A LIGHT EASTERLY GRADIENT WIND FLOW.  THIS WILL
BRING MOISTURE LEVELS UP ACROSS THE INTERIOR BUT IT STILL LOOKS LIKE
DEEP MOISTURE WILL BE LACKING DUE TO MID/UPPER RIDGING ACROSS THE
AREA.  WOULD NOT BE SURPRISED IF A FEW SHOWERS/STORMS FORM ALONG THE
INLAND MOVE SEA BREEZE BOUNDARY DURING THE LATE AFTERNOON...BUT
COVERAGE LOOKS TOO LOW TO INCLUDE IN THE FORECAST.

TUE...THERE ARE SOME MODEL DISCREPANCIES WITH RESPECT TO THE RETURN
OF HIGHER MOISTURE VALUES.  THE NAM/WRF IS MORE AGGRESSIVE BUT WILL
SIDE WITH THE GFS AS IT HAS TRENDED SLOWER ON THE NORTHWESTWARD
ADVECTION OF MOISTURE...WHICH SEEMS REASONABLE SINCE THE AIR MASS IS
CURRENTLY QUITE DRY FOR THIS TIME OF THE YEAR.  HAVE GONE WITH THE
MAV POPS...WHICH INDICATE SMALL CHANCES ACROSS THE SOUTH HALF OF THE
AREA.

WED-THU...THE GFS CONTINUES TO BE VERY SIMILAR TO PREVIOUS RUNS IN
SHOWING A LOW LEVEL INVERTED TROUGH MOVING WESTWARD FROM THE
ATLANTIC AND REACHING THE AREA WED WITH DEEP TROPICAL MOISTURE
RETURNING.  THE MODEL HAS ALSO BEEN SHOWING AN UPPER LEVEL TROUGH IN
THE EASTERN GULF ENHANCING LIFT.  PRECIPITABLE WATER VALUES AT TWO
INCHES OR MORE SHOULD PRODUCE ABOVE NORMAL RAIN CHANCES AND SOME
SPOTS MIGHT RECEIVE PERIODS OF HEAVY RAINFALL.  HIGHEST CHANCES ON
WED SHOULD BE ACROSS THE SOUTH HALF.  WILL STAY WITH 50 PERCENT
THERE AND 40 IN THE FAR NORTH...THOUGH THE LATEST MEX NUMBERS ARE A
LITTLE HIGHER.  THE LATEST MEX POPS FOR THU ARE AROUND 60 PERCENT...
BUT DO NOT WANT TO COMMIT TO LIKELY POPS YET.

FRI-SUN...THERE ARE JUST SLIGHT CHANGES FROM THE PREVIOUS GFS...
NAMELY THAT THE INITIAL SHORTWAVE FRI DOES NOT DIG AS FAR SOUTHWARD
ALONG THE EASTERN SEABOARD WHICH RESULTS IN LOW LEVEL RIDGE NOT
SHIFTING SOUTHWARD AS FAST...WITH AXIS SETTLING ACROSS THE CENTRAL
PENINSULA.  THIS MAY FAVOR NORTH INTERIOR AREAS WITH A LITTLE HIGHER
POPS THEN.  DURING NEXT WEEKEND THE MODEL IS SHOWING TROUGH DIGGING
FURTHER TO THE SOUTH AND ESTABLISHING A WESTERLY STEERING FLOW.
WILL STAY WITH MEX POPS WHICH ARE 40 PERCENT FOR NOW...AS THE AMOUNT
OF MOISTURE IS STILL A LITTLE UNCERTAIN...BUT THE STEERING FLOW WILL
FAVOR HIGHER POPS IF MOISTURE LEVELS DO NOT DECREASE.

&&

.AVIATION...GENERALLY VFR...EXCEPT IN ISOLATED THUNDERSTORMS WITHIN
30NM OF MCO. PROBS WERE TOO LOW TO INCLUDE IN THE TAFS...EXCEPT FOR
TEMPO TSRA AT ISM THROUGH 02Z.

&&

.MARINE...BENIGN BOATING CONDITIONS OVERNIGHT WITH A LIGHT VEERING
FLOW AND SEAS AROUND 2 FT.

MON...BOATING CONDITIONS STILL LOOK GOOD BUT EAST WINDS MIGHT
INCREASE TO 10-15 KNOTS DURING THE LATE AFTERNOON.

TUE...WILL STAY WITH 10-15 KNOT EAST WINDS THOUGH THE GRADIENT
LOOKS A LITTLE TIGHTER AND WINDS MIGHT BE MORE LIKE A STRAIGHT 15
KNOTS ESPECIALLY LATE IN THE DAY ACROSS THE SOUTH.

WED-THU...WINDS/SEAS DO NOT LOOK LIKE THEY WILL INCREASE A LOT AS
THE INVERTED TROUGH MOVES ACROSS THE AREA...BUT THERE SHOULD BE A
PERIOD OR TWO OF RATHER HIGH SHOWER/STORM COVERAGE.  SO I WOULD RATE
THESE DAYS AS POOR FOR BOATING.

FRI...RIDGE AXIS FORECAST TO SETTLE ACROSS CENTRAL FLORIDA SO THE
WINDS/SEAS DO NOT LOOK BAD.  WOULD EXPECT A LITTLE LESS COVERAGE OF
SHOWERS/STORMS BUT THERE COULD BE SOME AFTERNOON STORMS MOVING OFF
THE PENINSULA ACROSS NORTHERN SECTIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  90  72  88 /  10  10  10  10
MCO  73  92  72  92 /  20  10  10  10
MLB  73  89  75  87 /  10  10  10  20
VRB  73  89  75  87 /  10  10  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...HIRSCH
LONG TERM....LASCODY
Hazardous weather outlook, Jun 24, 3:45 AM EST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
445 AM EDT SUN JUN 24 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
242045-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
445 AM EDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...FIRE WEATHER IMPACT...
CONTINUED DRY VEGETATION AND MINIMUM AFTERNOON RELATIVE HUMIDITY
LESS THAN 35 PERCENT ACROSS INTERIOR SECTIONS OF EAST CENTRAL
FLORIDA WILL POSE A FIRE WEATHER CONCERN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MOISTURE LEVELS AND THE CHANCE FOR SHOWERS AND LIGHTNING STORMS
WILL INCREASE BEGINNING TUESDAY. THE GREATEST CHANCE FOR SHOWERS
AND STORMS...WITH SOME HEAVY RAIN...WILL BE WEDNESDAY AND
THURSDAY AS A TROPICAL WAVE PASSES BY THE SOUTHERN PENINSULA.
SCATTERED AFTERNOON STORMS WILL CONTINUE THROUGH SATURDAY...AS
DEEP MOISTURE LINGERS BETWEEN A COLD FRONT APPROACHING THE
GEORGIA FLORIDA BORDER AND A SURFACE RIDGE REMAINING SOUTH OF THE
REGION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

VOLKMER/SPRATT

In the hours before

Special weather statement, Jun 24, 3:35 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
435 PM EDT SUN JUN 24 2007

FLZ044-242115-
NORTHERN LAKE COUNTY-
435 PM EDT SUN JUN 24 2007

...INTENSIFYING THUNDERSTORMS EXPECTED OVER NORTHEAST LAKE COUNTY...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 5 MILES NORTHEAST OF MOUNT DORA...MOVING NORTHWEST AT 5
MPH. THIS STORM WILL COLLIDE WITH A SOUTHWARD MOVING OUTFLOW
BOUNDARY. THIS COLLISION IS EXPECTED TO INTENSIFY THE STORM NEAR
UMATILLA.

THE PRIMARY THREAT WILL BE FREQUENT TO EXCESSIVE CLOUD TO GROUND
LIGHTNING STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE
UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER
OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY.

SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE.
CONSTRUCTION WORKERS AND OTHERS WORKING OR PLAYING OUTDOORS SHOULD
NOT PUSH YOUR LUCK BY TRYING TO FINISH THE JOB OR THE GAME WHILE THE
STORM APPROACHES.

FLORIDA LEADS THE NATION IN LIGHTNING STRIKES AS WELL AS LIGHTNING
FATALITIES. THE NATIONAL WEATHER SERVICE HAS DESIGNATED JUNE 24TH TO
30TH AS LIGHTNING SAAFETY AWARENESS WEEK.

KELLY
Special weather statement, Jun 24, 4:04 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
504 PM EDT SUN JUN 24 2007

FLZ045-053-242145-
ORANGE-OSCEOLA-
504 PM EDT SUN JUN 24 2007

...STRONG THUNDERSTORMS AFFECTING SOUTHWESTERN ORANGE COUNTY...
NORTHWESTERN OSCEOLA COUNTY...

AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER CELEBRATION...AS WELL AS STRONG STORMS DEVELOPING
FROM DISNEY WORLD NORTH TOWARD WINTER GARDEN. THE STORMS WERE NEARLY
STATIONARY.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE MAGIC KINGDOM...
PLEASURE ISLAND...ANIMAL KINGDOM.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY.

SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

VISITORS TO THE ORLANDO THEME PARKS SHOULD MOVE INDOORS AND AWAY FROM
RIDES AS SOON AS THUNDER IS HEARD. FOLLOW THE DIRECTIONS OF PARK
STAFF.

FLORIDA LEADS THE NATION IN LIGHTNING STRIKES AS WELL AS LIGHTNING
FATALITIES. THE NATIONAL WEATHER SERVICE HAS DESIGNATED JUNE 24TH TO
30TH AS LIGHTNING SAAFETY AWARENESS WEEK.

KELLY
Special weather statement, Jun 24, 4:54 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
554 PM EDT SUN JUN 24 2007

FLZ064-242230-
MARTIN-
554 PM EDT SUN JUN 24 2007

...STRONG THUNDERSTORMS AFFECTING CENTRAL MARTIN COUNTY...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER SOUTH CENTRAL MARTIN COUNTY...SOUTH OF STATE ROAD
76...MOVING SOUTH AT 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

BRAGAW
Special weather statement, Jun 24, 5:04 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
604 PM EDT SUN JUN 24 2007

FLZ045-046-242245-
ORANGE-SEMINOLE-
604 PM EDT SUN JUN 24 2007

...STRONG THUNDERSTORMS AFFECTING CENTRAL ORANGE COUNTY AND SEMINOLE
COUNTY...

AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER SANFORD AND ANOTHER OVER CASSELBERRY AND
GOLDENROD. THE STORMS WERE NEARLY STATIONARY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY.

SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE.
CONSTRUCTION WORKERS AND OTHERS WORKING OR PLAYING OUTDOORS SHOULD
NOT PUSH YOUR LUCK BY TRYING TO FINISH THE JOB OR THE GAME WHILE THE
STORM APPROACHES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.

FLORIDA LEADS THE NATION IN LIGHTNING STRIKES AS WELL AS LIGHTNING
FATALITIES. THE NATIONAL WEATHER SERVICE HAS DESIGNATED JUNE 24TH TO
30TH AS LIGHTNING SAFETY AWARENESS WEEK.

KELLY

The radar

The Melbourne radar (KMLB), 87 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Seminole

When
June 24, 5:30 PM EST
Where
Seminole County, 2.29 mi SE of Winter Spgs
Property damage
$600,000
Reported by
Newspaper
Coordinates
28.680, -81.270

Lightning caused a fire that destroyed a home in Winter Springs.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42362.